Meningitis Outbreak

CDC Urges Close Monitoring for Asymptomatic Patients Who Received Contaminated Steroids

Posted in Meningitis Outbreak on October 24th, 2012 by MMS – Comments Off on CDC Urges Close Monitoring for Asymptomatic Patients Who Received Contaminated Steroids

The Centers for Disease Control and Prevention (CDC) this week told clinicians that they should “closely monitor” asymptomatic patients who received injections of contaminated steroid products from New England Compounding Center.

However, the CDC does not recommend treating patients with antifungal agents if they show no symptoms of meningitis. The CDC said the data does not suggest an added benefit to treating asymptomatic patients, and that many such patients could experience serious side effects if treated.

The CDC noted that patients’ greatest risk of developing fungal meningitis is during the 42-day time period following an epidural or paraspinal injection from one of the contaminated lots. (The lot numbers are listed below). The CDC said additional monitoring of this group of patients should be considered.

Patients who received such injections more than 42 days ago should still be monitored, the CDC said, with a “low threshold” for performing a lumbar puncture should the patient become symptomatic.

Officials say there is still no evidence that any of the contaminated lots were distributed to any Massachusetts facility, and there have been no illnesses in Massachusetts from the  contaminated lots.

For details, visit the CDC website.

New England Compounding Center Lot Numbers

  • Methylprednisolone Acetate (PF) 80 mg/ml Injection, Lot #05212012@68, BUD 11/17/2012
  • Methylprednisolone Acetate (PF) 80 mg/ml Injection, Lot #06292012@26, BUD 12/26/2012
  • Methylprednisolone Acetate (PF) 80 mg/ml Injection, Lot #08102012@51, BUD 2/6/2013

 

FDA Steps Up Advice on Fungal Meningitis Outbreak

Posted in Meningitis Outbreak on October 17th, 2012 by MMS – Comments Off on FDA Steps Up Advice on Fungal Meningitis Outbreak

This week, the Food and Drug Administration urged all medical providers to evaluate all patients to whom they administered injectable products produced by New England Compounding Center (NECC) in Framingham, Mass.

This includes either ophthalmic drugs produced by NECC after May 21, 2012, that were injected or used in conjunction with eye surgery, or NECC’s cardioplegic solution, which is used during heart surgery.

The FDA does not recommend patient follow-up at this time for NECC topical products (lotions, creams, and eye drops not used in surgery) or suppositories. The FDA says these products present a “lower risk” to patients.

The Mass. Department of Public Health has created a letter that physicians can use when contacting their patients who may have received an NECC medication. Download the letter: Word document or PDF format.

The FDA notice on Monday was the first urging providers to evaluate their patients proactively. On Oct. 6, all NECC products were recalled, and providers were ordered to stop using them.

As of 2:00 p.m. on October 17, there were no reported illnesses in Massachusetts related to NECC products, and no facilities in Massachusetts that received the products. Nationwide, there have been 247 cases reported, with 19 deaths.

Complete FDA Statement (Updated October 16, 2012)
Centers for Disease Control and Prevention: Updates and resources